Can anesthesia or other medication cause vision problems?
My problem is for my dog - when I did a search for "cross eyed after surgery" I found a few links to human patients who reported double vision or other vision problems following anesthesia. (Google "cross eyed after surgery" for the full discussion in the forum "Is It Normal.") Of course, all of their doctors and anesthesiologists said no connection, but somehow the people found each other sharing similar experiences.
My dog was spayed, and one week after her surgery we detected problems with her vision. She appeared to be cross-eyed, or to have double vision or blindness. When I command her to "look at me" she would always make eye contact, but now she doesn't seem able to find me - she shifts her eyes right and left, right and left, but doesn't make eye contact - same when we shine a little flashlight toward her, she looks to the left or right of it but not directly toward the light. That's what made me wonder about the double vision (since she can't tell me). I phoned her vet to ask if it could be due to the anesthesia and he said no. She was also given an injection for pain that was to last for 24 hours - she was depressed and groggy and would occasionally vomit during the 24 hours following the injection. Her appetite has not returned. It has been almost two weeks. If no improvement by next Monday I will take her to a different vet for an exam.
I'm searching for possible links to vision problems as side effects from surgery procedures or medications.
Ouch. Sorry, doc. I'm aware it's a human eye forum, just searching...I'm thinking biology, physiology, chemistry, cells, effects...start from the outside of a vague circle and move inward...my question on the subject led me into another human forum in addition to this one, figured it couldn't hurt to ask since God made all his creatures with cells - blood and bone and chemistry. As I stated above, human people reported some similar experiences - maybe they should call their vet.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.